We report a 26-year-old female patient who developed anaphylaxis after the use of pantoprazole and esomeprazole and was successfully desensitized with rabeprazole.
The patient, who was diagnosed with duodenal ulcer by gastroscopy, was prescribed pantoprazole 40 mg tablet for treatment. Thirty minutes after taking the first dose of pantoprazole, generalized urticaria, angioedema of the lips, abdominal pain, diarrhea, shortness of breath and hypotension (blood pressure: 80/40 mmHg) developed. No loss of consciousness developed. Since dyspeptic complaints continued, esomeprazole 40 mg tablet was prescribed to the patient 1 month later. Generalized urticaria, abdominal pain, diarrhea and dyspnea developed 40 minutes after taking the first dose of esomeprazole.
As hypersensitivity to PPIs was considered, skin tests were performed with all PPIs to detect alternative PPIs, as skin tests are safe and specific. A positive reaction was detected to all PPIs in the skin tests, so no oral provocation was performed with PPIs. Desensitization was planned because treatment with PPI was necessary and there was no alternative treatment. This patient who developed anaphylaxis with pantoprazole and esomeprazole was successfully desensitized with rabeprazole.
In conclusion, in cases of hypersensitivity to PPIs, the possibility of cross-reactivity should be kept in mind and skin tests with PPIs should be performed before performing oral provocation testing. If no alternative is found, a PPI desensitization protocol can be applied.